Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 3, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Jan 15, 2017, 10:01 PM CST for Ellis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 15, 2017, 10:01 PM CST (04:01 UTC)
- Expired
- Jan 16, 2017, 1:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Ellis County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 67 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
404
WGUS54 KFWD 160401
FFWFWD
TXC139-160700-
/O.NEW.KFWD.FF.W.0003.170116T0401Z-170116T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
1001 PM CST SUN JAN 15 2017
The National Weather Service in Fort Worth has issued a
* Flash Flood Warning for...
Ellis County in north central Texas...
* Until 100 AM CST
* At 1000 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. This rainfall will lead to excessive water runoff
and cause flash flooding. Low-lying areas are most vulnerable to
rapidly rising water. Some low-water crossings may flood and become
impassable.
* Some locations that will experience flooding include...
Grand Prairie, Mansfield, Cedar Hill, Lancaster, Waxahachie, Ennis,
Midlothian, Glenn Heights, Red Oak, Ovilla, Venus, Ferris, Palmer,
Italy, Oak Leaf, Maypearl, Bardwell, Alma, Garrett and Milford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3206 9694 3226 9709 3255 9709 3255 9653
3253 9651 3251 9650 3251 9651 3250 9650
3248 9651 3243 9648 3241 9644 3235 9645
3233 9642 3231 9642
$$
581 follow-up statement
034
WGUS74 KFWD 160656
FFSFWD
Flash Flood Statement
National Weather Service Fort Worth TX
1256 AM CST MON JAN 16 2017
TXC139-160706-
/O.EXP.KFWD.FF.W.0003.000000T0000Z-170116T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellis TX-
1256 AM CST MON JAN 16 2017
...THE FLASH FLOOD WARNING FOR ELLIS COUNTY WILL EXPIRE AT 100 AM
CST...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3206 9694 3226 9709 3255 9709 3255 9653
3253 9651 3251 9650 3251 9651 3250 9650
3248 9651 3243 9648 3241 9644 3235 9645
3233 9642 3231 9642
$$
58What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 15, 6:23 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Jan 15, 6:23 PM CST, 3 hours 38 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 623 PM CST Sun Jan 15 2017 .AVIATION... A warm frontal boundary continues to lift north and extended north of an Athens to Hillsboro to Hamilton line as of 6 pm cst. Numerous showers and thunderstorm are expected to affect the Metroplex TAF sites through the evening with heavy rain and cloud to ground lightning. Expect mostly IFR conditions through 09z with an improvement thereafter. 58 && .UPDATE... A quick update was done to extend the Dense Fog Advisory until 8 PM for areas along and northwest of a line from Denton to Lampasas, excluding the western-most counties where precipitation has helped mix out the fog. Areas in the advisory will see improvement early this evening as precipitation moves in from the west and the warm front moves lifts northwestward through the region. Otherwise, we still expect to see an uptick in convection across the western third of the region over the next few hours. A few storms may be capable of becoming severe, with large hail, damaging winds and possibly a few tornadoes. 30 && .PREV DISCUSSION... /ISSUED 321 PM CST Sun Jan 15 2017/ Water vapor imagery shows the powerful upper low across far West Texas this afternoon. This feature is spreading strong forcing for ascent across most of Texas at this time and regional radar shows an expansive area of showers and thunderstorms from the Panhandle south into the Big Bend. Farther east...strong low level warm advection has aided in the development of showers and a few thunderstorms across parts of the Hill country northward into Oklahoma. At the surface...a warm front is slowly retreating northward but will begin to accelerate as the upper low gets closer later this evening. The boundary is currently located from south of Sweetwater to near Waco then extends northeast to near Sulphur Springs. South of the boundary...temperatures have warmed into the low/mid 60s and visibilities have improved...while north of the boundary temperatures are generally in the 50s with areas of dense fog persisting. Visibilities will improve across the remainder of the area this evening as the warm front continues north. Through the remainder of the afternoon into the early evening we will continue to watch the northward advancement of the front and the expanding warm sector. Dewpoints have climbed into the mid/upper 60s across our southeastern counties which is several degrees higher than some of the guidance was indicating resulting in a little more surface based instability. As we go through the next 2-4 hours...low level wind fields will continue to strengthen with the approach of the upper low. This should result in an uptick in convective activity ahead of the main line from the Hill Country northward into North Texas. We're already seeing some indication of this on radar and the trend is expected to continue. A few of the cells in the warm sector have shows some signs of rotation and this will be the primary concern in the short term. Any robust updrafts that can develop in the warm air will have the potential to rotate and could produce a brief fast moving tornado. This threat will be highest south of I-20 through early evening. Later tonight...as stronger forcing spreads eastward...the line of thunderstorms across West Texas will enter our area. Given the strength of the wind fields associated with the upper trough...there will be a threat for damaging winds with any bowing segments. A surface low is expected to track across our northwest counties closer to midnight on the northern end of the more intense convection. This will effectively keep the low level flow backed to the east of the main line. This will continue to result in a favorable shear profile for embedded tornadoes within the line. Any discrete activity ahead of the line will also have the potential to rotate. North of the warm front...elevated convection will be possible with lightning and small hail being the main threats. The main limiting factor to a more widespread severe weather threat and tornado threat will be the limited surface based instability. So while the potential is there...the overall threat is lower than if we had more available instability. We will continue to monitor for any mesoscale changes through the evening. Other than the severe threat...there will also be a threat for locally heavy rainfall with storms moving quickly to the north and the overall line moving east through the night. Widespread rainfall amounts of 1 to 2 inches can be expected although there could be some localized amounts in excess of 2 inches in a short period of time. The main line of storms should be entering our western areas between 7-9 pm this evening and along the I-35 corridor by around midnight. With the main upper trough pulling off to the northeast...this will tend to take the best forcing with it. The line may weaken some as it pushes east of the I-35 corridor with the best rain chances across our eastern counties after midnight. The line of convection will be east of the area Monday morning with a Pacific front moving through and westerly winds in place through much of the day. By evening...a shot of cooler continental air will move into the region. This front will also stall out to the south of the area with warm moist air streaming north over the cooler surface air. This will result in continued cloudy conditions and several chances for additional rainfall through mid week...mainly south of Interstate 20. There is still some disagreement among the models with the handling of a slow moving upper trough during the mid/late week timeframe. This results in low confidence with respect to PoPs both Wednesday and Thursday. Another strong storm system may swing through the Southern Plains next weekend but moisture appears to be much more limited with this system. We'll continue to monitor this potential. Dunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 56 68 43 59 45 / 100 10 0 5 20 Waco 56 72 46 57 46 / 90 20 10 30 40 Paris 56 67 44 57 43 / 90 50 10 5 20 Denton 51 65 39 56 41 / 100 5 0 5 20 McKinney 56 66 41 57 42 / 100 20 0 5 20 Dallas 58 69 44 59 46 / 100 20 0 5 20 Terrell 59 68 45 59 45 / 100 30 10 10 20 Corsicana 60 70 48 61 47 / 100 40 10 20 40 Temple 57 71 47 56 46 / 90 20 20 50 50 Mineral Wells 47 66 38 56 41 / 100 5 0 10 20 && .FWD WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 8 PM CST this evening for TXZ102-103- 117-118-130>133-141>144-156-157. && 58/30
Hazardous weather outlook, Jan 15, 8:31 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 831 PM CST SUN JAN 15 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-170245- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 831 PM CST SUN JAN 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL CONTINUE THIS EVENING AND INTO TONIGHT ACROSS PORTIONS OF NORTH AND CENTRAL TX. A FEW STORMS WILL BE STRONG TO SEVERE WITH THE MAIN THREATS BEING DAMAGING STRAIGHT LINE WINDS... HAIL TO THE SIZE OF QUARTERS AND A TORNADO OR TWO. IN ADDITION...HEAVY RAIN MAY RESULT IN ISOLATED INSTANCE OF FLOODING...ESPECIALLY ACROSS POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY...THE BULK OF THE THUNDERSTORM ACTIVITY WILL BE EAST OF THE I-35 CORRIDOR. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH A THREAT FOR STRONG WINDS AND HAIL. THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH THURSDAY...MAINLY ACROSS CENTRAL AND EAST TEXAS. AFTER A BREAK ON FRIDAY... THUNDERSTORMS RETURN TO THE FORECAST ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY CONTINUE FOR AREAS EAST AND SOUTHEAST OF A MINERAL WELLS TO GOLDTHWAITE LINE THROUGH EARLY MONDAY MORNING. 24-BAIN
In the hours before
Special weather statement, Jan 15, 8:42 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
842 PM CST SUN JAN 15 2017
TXZ103-118-119-132>134-144-145-160345-
Ellis TX-Bosque TX-Denton TX-Tarrant TX-Hill TX-Johnson TX-
Somervell TX-Dallas TX-
842 PM CST SUN JAN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...JOHNSON...DENTON...
NORTH CENTRAL BOSQUE...TARRANT...NORTHWESTERN HILL...NORTHWESTERN
ELLIS AND DALLAS COUNTIES UNTIL 945 PM CST...
At 841 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Krum to near Burleson to 7 miles southeast
of Glen Rose. Movement was east at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Dallas, Fort Worth, Arlington, Plano, Garland, Irving, Grand Prairie,
Mesquite, Carrollton, Frisco, Denton, Richardson, Lewisville, Flower
Mound, Mansfield, Rowlett, Euless, Desoto, Bedford and Grapevine.
LAT...LON 3341 9684 3299 9684 3298 9652 3255 9652
3255 9676 3201 9728 3208 9785 3210 9783
3209 9787 3223 9795 3232 9778 3232 9762
3255 9739 3256 9755 3275 9755 3299 9754
3299 9739 3343 9738
TIME...MOT...LOC 0241Z 271DEG 40KT 3333 9728 3255 9730 3214 9771
30Local storm report, Jan 15, 8:47 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
847 PM CST SUN JAN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TORNADO GRAND PRAIRIE 32.75N 96.98W
01/15/2017 DALLAS TX TRAINED SPOTTER
CONFIRMED TORNADO STATE HIGHWAY 161 AND ARKANSASLocal storm report, Jan 15, 9:02 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
902 PM CST SUN JAN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 3 E ARLINGTON 32.73N 97.07W
01/15/2017 M63 MPH TARRANT TX ASOS
AT KGPMLocal storm report, Jan 15, 9:45 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
945 PM CST SUN JAN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM TSTM WND GST ADDISON 32.95N 96.82W
01/15/2017 E65 MPH DALLAS TX AMATEUR RADIO
ESTIMATED 65 MPH WIND GUST. DALLAS NORTH TOLLWAY AND BELT
LINE ROAD.Local storm report, Jan 15, 9:47 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
947 PM CST SUN JAN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 3 NNE PLANO 33.06N 96.70W
01/15/2017 E65 MPH COLLIN TX TRAINED SPOTTERSpecial weather statement, Jan 15, 9:51 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
951 PM CST SUN JAN 15 2017
TXZ156>158-160415-
Coryell TX-Lampasas TX-Bell TX-
951 PM CST SUN JAN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CORYELL...SOUTHEASTERN
LAMPASAS AND NORTHWESTERN BELL COUNTIES UNTIL 1015 PM CST...
At 951 PM CST, Doppler radar was tracking a strong thunderstorm over
Kempner, or 7 miles southwest of Copperas Cove, moving northeast at
45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Killeen, Copperas Cove, Fort Hood and Kempner.
LAT...LON 3104 9791 3103 9809 3106 9814 3152 9807
3121 9744 3100 9789
TIME...MOT...LOC 0351Z 214DEG 40KT 3108 9801
30The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 6:10 PM CST | Tornado Warning | FWD | Bosque | 35 min |
| Jan 15, 6:14 PM CST | Areal Flood Advisory | FWD | Bosque, Hill, Johnson | 2 hr |
| Jan 15, 6:22 PM CST | Tornado Warning | FWD | Bosque, Hill | 38 min |
| Jan 15, 6:23 PM CST | Areal Flood Advisory | FWD | Denton, Tarrant | 112 min |
| Jan 15, 6:26 PM CST | Special Weather Statement | FWD | Denton | 64 min |
| Jan 15, 6:53 PM CST | Tornado Warning | FWD | Hill, Johnson | 37 min |
| Jan 15, 7:23 PM CST | Severe Thunderstorm Warning | FWD | Ellis, Hill, Johnson | 52 min |
| Jan 15, 7:34 PM CST | Special Weather Statement | FWD | Hood, Parker, Tarrant | 56 min |
| Jan 15, 7:45 PM CST | Tornado Warning | FWD | Johnson | 30 min |
| Jan 15, 7:50 PM CST | Severe Thunderstorm Warning | FWD | Dallas, Ellis, Johnson, Tarrant | 40 min |
| Jan 15, 8:04 PM CST | Tornado Warning | FWD | Johnson | 16 min |
| Jan 15, 8:06 PM CST | Flash Flood Warning | FWD | Johnson, Tarrant | 3 hr |
| Jan 15, 8:12 PM CST | Special Weather Statement | FWD | Hamilton, Lampasas, Mills | 63 min |
| Jan 15, 8:14 PM CST | Tornado Warning | FWD | Tarrant | 31 min |
| Jan 15, 8:27 PM CST | Special Weather Statement | FWD | Johnson, Tarrant | 18 min |
| Jan 15, 8:33 PM CST | Tornado Warning | FWD | Dallas, Tarrant | 27 min |
| Jan 15, 8:42 PM CST | Special Weather Statement | FWD | Dallas, Denton, Johnson, Somervell, Tarrant | 63 min |
| Jan 15, 9:01 PM CST | Severe Thunderstorm Warning | FWD | Dallas, Tarrant | 44 min |
| Jan 15, 9:11 PM CST | Areal Flood Advisory | FWD | Dallas | 3 hr |
| Jan 15, 9:30 PM CST | Severe Thunderstorm Warning | FWD | Collin, Denton | 60 min |
| Jan 15, 9:32 PM CST | Areal Flood Advisory | FWD | Cooke | 3 hr |
| Jan 15, 9:38 PM CST | Areal Flood Advisory | FWD | Collin | 3 hr |
| Jan 15, 9:51 PM CST | Special Weather Statement | FWD | Coryell | 24 min |
| Jan 15, 9:57 PM CST | Flash Flood Warning | FWD | Dallas | 3 hr |
| Jan 15, 10:05 PM CST | Special Weather Statement | FWD | Ellis, Kaufman, Navarro, Rockwall | 55 min |
| Jan 15, 10:24 PM CST | Special Weather Statement | FWD | Fannin, Hunt | 51 min |
| Jan 15, 10:34 PM CST | Special Weather Statement | FWD | Coryell | 26 min |
| Jan 15, 10:50 PM CST | Areal Flood Advisory | FWD | Bosque, Coryell, Hill, McLennan | 3 hr |
| Jan 15, 10:58 PM CST | Special Weather Statement | FWD | McLennan | 32 min |
| Jan 15, 11:04 PM CST | Special Weather Statement | FWD | Henderson, Kaufman, Rains, Van Zandt | 56 min |
| Jan 15, 11:16 PM CST | Severe Thunderstorm Warning | FWD | Hopkins, Hunt, Rains | 59 min |
| Jan 15, 11:20 PM CST | Special Weather Statement | FWD | Delta, Hunt, Lamar | 55 min |
| Jan 15, 11:33 PM CST | Special Weather Statement | FWD | McLennan | 42 min |
| Jan 15, 11:35 PM CST | River Flood Warning | FWD | Dallas | 17 hr |
| Jan 15, 11:54 PM CST | Special Weather Statement | FWD | Anderson, Freestone, Henderson, Van Zandt | 66 min |
| Jan 16, 12:33 AM CST | River Flood Warning | FWD | Dallas | 38 hr |
| Jan 16, 12:53 AM CST | Areal Flood Advisory | FWD | Anderson, Freestone, Henderson, Van Zandt | 3 hr |
| Jan 16, 12:57 AM CST | Special Weather Statement | FWD | Henderson | 48 min |
| Jan 16, 1:19 AM CST | Special Weather Statement | FWD | Milam | 26 min |
| Jan 16, 2:10 AM CST | Special Weather Statement | FWD | Robertson | 35 min |
| Jan 16, 2:43 AM CST | Special Weather Statement | FWD | Navarro | 32 min |
| Jan 16, 2:44 AM CST | Dense Fog Advisory | FWD | Bosque, Collin, Comanche, Cooke, Coryell, Dallas and 24 more | 7 hr |
| Jan 16, 3:45 AM CST | Severe Thunderstorm Warning | FWD | Leon | 45 min |
| Jan 16, 3:51 AM CST | Tornado Warning | FWD | Leon | 24 min |
| Jan 16, 8:28 AM CST | River Flood Warning | FWD | Denton | 19 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.